Delaware, 2018Flash Flooding and Damaging Winds in Delaware, August 31, 2018
August 31, 2018 · NWS PHI · 7 events in 3 counties and zones
Locally heavy rain produced a swath of 4 to 7 inch rainfall totals from southern New Castle County down to northern Sussex County on the afternoon and evening of August 31. Thunderstorms caused isolated wind damage as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rain produced a swath of 4 to 7 inch rainfall totals from southern New Castle County down to northern Sussex County on the afternoon and evening of August 31. Thunderstorms caused isolated wind damage as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 11:02 AM EST, 3 minutes earlier.
Area forecast discussion, Aug 31, 11:02 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1202 PM EDT Fri Aug 31 2018
.SYNOPSIS...
A stalled front will remain near Delmarva into tonight, while a weak
low moves along it today. High pressure will begin to influence the
weather tonight and last into the weekend. The high will move off
the coast and then build back across the region next week. A cold
front may cross the area later next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An analysis shows a stalled front near Delmarva orientated east to
west. There is greater instability southward across our area with an
area of precipitable water of 2+ inches across the southern half of
the region. The flow is light through much of the atmospheric
column, however there is a southeasterly low-level jet present that
is forecast to migrate northward. There is also veering with height
with lighter winds aloft. This setup favors slow moving convective
cells with even some backbuilding. We already had locally very heavy
rain, and this threat is expected to continue. This will pose a
flash flood threat, however the thinking is this is localized and
therefore held off on a Flash Flood Watch. There appears to be a
more favorable zone of some heavier rain, which runs from the
Poconos to Berks County, then south into parts of Delmarva. The
guidance varies on how far north and east some heavier convection
gets, but much of the guidance shows the western and southern areas
more prone given greater instability. The stronger convection will
propagate north and northeastward with time and probably weaken as
it runs into less instability thanks to an onshore flow.
For the 1230 PM update, the PoPs were adjusted to reflect the trends
above overall, and thunderstorms should be isolated to perhaps
scattered. Given the deep moisture in place especially across the
central and southern regions, warm rain processes may limit
lightning production except where the more robust updrafts can
sustain themselves longer. The shear is light therefore updrafts may
be more pulse in nature. Cannot rule out an isolated severe storm
(downburst) in mostly Delmarva with any persistent/deep cores. The
downdraft CAPE thus far however is minimal.
Adjusted the hourly temperature, dew point and wind grids based on
the latest observations then blended in the LAMP guidance. Onshore
flow is gusty mainly at the coast and this will keep plenty of
clouds in across much of the region, along with cooler temperatures
as we are north of a stalled front. It will be a bit warmer across
parts of Delmarva though given more breaks of sunshine.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Persistent onshore flow could result in lingering rain overnight,
but there shouldn't be any instability, so if we see any rain, it
may be more stratiform than convective.
Persistent cloud cover (also thanks to the onshore flow) should
limit radiational cooling, so lows tonight are likely to be within
10 degrees of the Highs today.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The upper ridge that brought the heat and humidity to the area this
week will have weakened by Saturday. A cooler maritime flow will be
across the region courtesy of high pressure to the N/NE. There will
still be chc for a few afternoon showers or a tstms this weekend and
into Monday, but overall the holiday weekend should not be too bad.
The highest chcs for the showers will be mainly across the wrn/nrn
parts of the region. Temperatures will be a little below normal
Saturday (with some extra cloudiness about). Then readings will be
a little above normal Sun/Mon with mid/upper 80s for highs both
days.
The large sfc high will move offshore next week while an upper ridge
builds back across the Middle Atlantic. This will bring a return to
very warm and humid conditions for next week. We could see high
temperatures in the 90s again with moderate/high amounts of
humidity. Overall, the temperatures may end up a few degrees
lower than this past week. Bit it could end up being warm enough
for some heat related headlines. There will be opportunities
for showers/tstms during the afternoon and early evening hours
most days. So the summer-like weather pattern will carry on
into early September.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...Ceilings MVFR to at times VFR. Some local
times of IFR is possible. Some showers and a few thunderstorms
will produce locally MVFR/IFR conditions especially visibility.
A TEMPO group was used to cover this, however left out thunder
given lower coverage. Northeast or east-southeast winds around
10 knots, with some local gusts up to 20 knots possible.
Tonight...MVFR or even IFR ceilings especially at the Delaware
Valley and coastal TAF sites, but confidence is relatively low.
Easterly winds mainly less than 10 knots.
Outlook...
Saturday/Sunday...Onshore flow will bring some lower CIGS Sat
and Sun especially during the overnight periods. Scattered
showers and a few tstms both afternoon/evening periods.
Monday/Tuesday...Mostly VFR with sct afternoon or evening
showers/tstms.
&&
.MARINE...
Small Craft Advisory remains in effect for all areas, except Upper
Delaware Bay.
Easterly winds will gust to 25 knots from north to south today,
allowing the seas to build into the 4-6 feet range. It will take
longer for winds and seas to increase across the far southern waters.
On Lower Delaware Bay, winds should subside this evening. On the
Atlantic Coastal waters, seas could remain elevated for most if not
all of the tonight period. On Upper Delaware Bay, winds are expected
to remain just below Small Craft Advisory criteria.
Outlook...
Overall, sub-SCA conditions are expected for the weekend and
into next week. Mostly fair weather, but small chcs for
afternoon/early evening showers and tstms each day.
Rip Currents...
The risk for the formation of dangerous rip currents is
moderate through at least this evening for the New Jersey and
Delaware beaches.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
Small Craft Advisory until 8 PM EDT this evening for ANZ431.
&&
Synopsis...O'Hara
Near Term...Gorse
Short Term...Johnson
Long Term...O'Hara
Aviation...Gorse/Johnson/O'Hara
Marine...Gorse/Johnson/O'HaraHazardous weather outlook, Aug 31, 4:20 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
520 AM EDT Fri Aug 31 2018
NJZ001-007>010-012-PAZ054-055-061-062-010930-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe-
Lehigh-Northampton-
520 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-070-071-
101>106-010930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
520 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Some showers and thunderstorms today will be capable of very heavy
downpours leading to localized flooding especially in poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-010930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
520 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
There is a moderate risk for the formation of dangerous rip currents
along the New Jersey shore and the Delaware Beaches through this
evening.
Some showers and thunderstorms today will be capable of very heavy
downpours leading to localized flooding especially in poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ450>455-010930-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
520 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-010930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
520 AM EDT Fri Aug 31 2018
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 31, 6:34 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY RAIN SOUTHAMPTON TWP 39.91N 74.73W
08/31/2018 M3.58 INCH BURLINGTON NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1801457
DAVISLocal storm report, Aug 31, 7:57 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 1 ESE THORNBURY TWP 39.91N 75.54W
08/31/2018 M2.00 INCH DELAWARE PA TRAINED SPOTTER
RAINFALL IN THORNTON IN 45 MINUTES.
&&
EVENT NUMBER PHI1801458
GORSELocal storm report, Aug 31, 9:08 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1008 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD THORNBURY TWP 39.93N 75.50W
08/31/2018 DELAWARE PA TRAINED SPOTTER
NUMEROUS ROADS IMPASSABLE DUE TO FLASH FLOODING IN
THORNBURY TOWNSHIP WEST OF CHENEY ROAD. PICTURE ON
SOCIAL MEDIA SHOWED FLOOD WATERS FLOWING ACROSS A
ROADWAY. 2 INCHES OF RAIN FELL WITHIN 45 MINUTES.
&&
EVENT NUMBER PHI1801459
GORSELocal storm report, Aug 31, 9:15 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HEAVY RAIN EASTAMPTON TWP 39.99N 74.75W
08/31/2018 M4.99 INCH BURLINGTON NJ MESONET
4 INCHES OF RAIN FELL IN 90-MINUTE PERIOD ENDING 624
AM.
0739 AM HEAVY RAIN 2 SSE EASTAMPTON TWP 39.98N 74.73W
08/31/2018 M5.58 INCH BURLINGTON NJ MESONET
5.06 INCHES OF RAIN FELL IN 2-HR PERIOD ENDING 7 AM.
0742 AM HEAVY RAIN LUMBERTON 39.96N 74.79W
08/31/2018 M2.32 INCH BURLINGTON NJ MESONET
6-HOUR RAINFALL.
&&
EVENT NUMBER PHI1801460
EVENT NUMBER PHI1801461
EVENT NUMBER PHI1801462
JRKLocal storm report, Aug 31, 9:55 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HEAVY RAIN EASTAMPTON TWP 39.99N 74.75W
08/31/2018 M4.99 INCH BURLINGTON NJ MESONET
4 INCHES OF RAIN FELL IN 90-MINUTE PERIOD ENDING 624
AM.
0719 AM HEAVY RAIN SOUTHAMPTON TWP 39.91N 74.73W
08/31/2018 M3.58 INCH BURLINGTON NJ TRAINED SPOTTER
0739 AM HEAVY RAIN 2 SSE EASTAMPTON TWP 39.98N 74.73W
08/31/2018 M5.58 INCH BURLINGTON NJ MESONET
5.06 INCHES OF RAIN FELL IN 2-HR PERIOD ENDING 7 AM.
0742 AM HEAVY RAIN LUMBERTON 39.96N 74.79W
08/31/2018 M2.32 INCH BURLINGTON NJ MESONET
6-HOUR RAINFALL.
0845 AM FLASH FLOOD THORNBURY TWP 39.93N 75.50W
08/31/2018 DELAWARE PA TRAINED SPOTTER
NUMEROUS ROADS IMPASSABLE DUE TO FLASH FLOODING IN
THORNBURY TOWNSHIP WEST OF CHENEY ROAD. PICTURE ON
SOCIAL MEDIA SHOWED FLOOD WATERS FLOWING ACROSS A
ROADWAY. 2 INCHES OF RAIN FELL WITHIN 45 MINUTES.
0850 AM HEAVY RAIN 1 ESE THORNBURY TWP 39.91N 75.54W
08/31/2018 M2.00 INCH DELAWARE PA TRAINED SPOTTER
RAINFALL IN THORNTON IN 45 MINUTES.
&&
EVENT NUMBER PHI1801460 PHI1801457 PHI1801461 PHI1801462 PHI1801459
PHI1801458
GORSESpecial weather statement, Aug 31, 10:53 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1153 AM EDT FRI AUG 31 2018
DEZ002-311630-
Kent-
1153 AM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENT COUNTY...
At 1152 AM EDT, a strong thunderstorm was located near Harrington, or
13 miles south of Dover, and nearly stationary.
Winds up to 5 mph are possible with this storm. Numerous cloud to
ground lightning strikes can also be expected.
Locations impacted include...
Frederica and Riverview.
LAT...LON 3905 7552 3902 7538 3896 7539 3896 7558
TIME...MOT...LOC 1552Z 018DEG 49KT 3897 7551
jjm
Thunderstorm Wind, Kent
- When
- August 31, 11:05 AM EST
- Where
- Kent County, 0.69 mi S of Felton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.010, -75.570
Tree fell on a house in Felton DE. Numerous trees down throughout the area. Time estimated by radar.
Thunderstorm Wind, Kent
- When
- August 31, 11:36 AM EST
- Where
- Kent County, 1.61 mi W of Milford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.920, -75.450
Numerous trees and limbs reported down around the area.
Flash Flood, Sussex
- When
- August 31, 12:00 PM EST to 2:00 PM EST
- Where
- Sussex County, 0.38 mi N of Chestnut Knoll to 1.73 mi W of Lincoln
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.906, -75.450
Several roads in Milford were closed due to flash flooding.
Flash Flood, Sussex
- When
- August 31, 1:00 PM EST to 3:00 PM EST
- Where
- Sussex County, 1.74 mi WNW of Ellendale to 0.75 mi WNW of Redden
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.809, -75.450
Locally heavy rain resulted in flash flooding in areas along Route 113 from around Ellendale southward.
Flash Flood, Kent
- When
- August 31, 3:40 PM EST to 6:40 PM EST
- Where
- Kent County, 1.05 mi NNE of Chesnut Grove to 0.08 mi N of Camden
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 39.185, -75.576
Widespread roadway flooding in and around Dover, including along US Route 13.
Flash Flood, Sussex
- When
- August 31, 4:00 PM EST to 6:00 PM EST
- Where
- Sussex County, 0.53 mi S of Milton to 1.64 mi NNW of Milton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.762, -75.320
Widespread roadway flooding occurred in and around Milton, including areas along Delaware Route 1.
Flash Flood, New Castle
- When
- August 31, 5:30 PM EST to 7:30 PM EST
- Where
- New Castle County, 0.93 mi N of Fieldsboro to 1.8 mi NW of Odessa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.433, -75.670
Widespread roadway flooding occurred in and around Middletown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, August 31, 20182 deaths · 31 events
- Lightning Strike and Heavy Rain in Kentucky, August 31, 20181 death · $200,000 · 2 events
- Hail and Damaging Winds in Minnesota, August 31, 20181 injured · 3.25 in hail · 25 events
- Hail in Minnesota, August 31, 20182 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 31, 2018$13,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, August 31, 20181.75 in hail · 8 events
- Hail in North Dakota, August 31, 20182 in hail · 6 events
- Hail and Strong Wind in Minnesota, August 31, 2018$100 · 1.25 in hail · 5 events
- Hail in Wisconsin, August 31, 20182 in hail · 5 events
- Hail in Iowa, August 31, 20182 in hail · 5 events
- Hail and Damaging Wind in Kansas, August 31, 20181 in hail · 5 events
- Dust Storm and Hail in Kansas, August 31, 2018$10,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773327, 773328, 772783, 772770, 772784, 772791, 772798.